Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 1, 2021Broomfield County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 1, 2021, 7:40 PM MDT for Broomfield County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 7:40 PM MDT (01:40 UTC)
Expired
May 1, 2021, 8:15 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO

County Broomfield County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3881 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS85 KBOU 020140
SPSBOU

Special Weather Statement
National Weather Service Denver CO
740 PM MDT Sat May 1 2021
 
COZ038>040-043-020215-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
740 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
SOUTHEASTERN LARIMER...NORTHEASTERN DENVER...NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER COUNTIES UNTIL 815
PM MDT...

At 736 PM MDT, Doppler radar indicated isolated rain showers with 
virga over the northern Urban Corridor and southwestern Weld County.
Wind gusts of 45 to 65 mph will be possible with these showers. 

Locations impacted include...
Greeley, northeastern Aurora, Thornton, eastern Arvada, Westminster,
Longmont, southern Loveland, Broomfield, Commerce City, Northglenn,
Brighton, Lafayette, Evans, Louisville, Erie, Superior, Federal
Heights, Firestone, Denver International Airport and D.I.A Terminal
and Concourses.

LAT...LON 3981 10518 4038 10520 4046 10460 3980 10454
TIME...MOT...LOC 0136Z 228DEG 23KT 4025 10481 

$$

RJK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 1, 3:14 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 1, 3:14 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Sat May 1 2021

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM MDT Sat May 1 2021

Satellite imagery shows a large area of mid to upper level
cloudiness moving over Colorado ahead of the approaching upper
trough. Upper level cloudiness is increasing over northeast
Colorado and convection is initiating over the Front Range. Some
stations are already reporting virga, and virga will be common
given the dry lower levels. Forecast soundings still show high
cloud bases around 500 mb through the evening. Expect isolated
showers and storms, mostly over the mountains and plains around
and north of I-76, producing light precipitation and gusty outflow
winds. Lows tonight should be similar to those last night under
partly to mostly cloudy skies, in the upper 40s and lower 50s F on
the plains and mid to upper 30s F in the mountains.

Sunday, a cold front will push through northeast Colorado between
the late morning and noon, bringing cooler temperatures and
upslope flow into the Front Range. There will be widespread
convective showers and storms in the afternoon, and there is the
potential for a few severe storms in the early afternoon given
moderate instability and briefly strong lapse rates. The most
prominent threat would probably be hail given instability for good
updrafts and saturation in the hail growth zone. A stronger cold
front will push through later in the afternoon, reinforcing
upslope flow and eroding the instability and lapse rates
supporting convection. Precipitation will become more stratiform
going into the evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM MDT Sat May 1 2021

Continued wet and unsettled pattern for the week ahead.

Synoptic picture has the upper trough sitting over the Great Basin
with weak flow aloft. There is good QG ascent Sunday night through
Monday with increasing moisture behind a strong cold front that
pushes south during the early evening hours. This will gradually
diminish the instability across the plains into the evening hours
helping to  decrease the thunderstorm potential. PW values will
remain elevated with models showing 0.6-0.8 inches into Monday which
is above the 99th percentile for this time of year. Rain and snow
will increase in intensity and coverage through the evening and
overnight hours continuing through Monday. Currently, snow levels are
projected to start around 9500 ft Sunday evening and drop between
6500 and 7000 ft by Monday afternoon with an influx of colder air
from the North and the eastward progression of the upper trough.
There is decent, prolonged north to northeasterly upslope through
700 mb through at least midnight on Monday which adds to the
potential for higher precipitation amounts with this system. This
all will equate to significantly colder temperatures for Monday with
highs currently projected in the upper 40s to 50s for the plains and
30s in the high country.

In regards to amounts, it becomes tricky, especially in the high
country with the transition from convective precip to more
stratiform late Sunday and the reduction of the snow level into
Monday afternoon. Current model trends continue to show a sharp
gradient along the front range metro area and the northeast with the
previously mentioned prolonged upslope. Continue to see anywhere
from a little less than 1 to upwards of 1.65 inches for the Front
Range mountains and foothill areas through midnight Monday. Kept the
winter storm watch as is with the thought that it could be extended
into the southern foothills given current snow level trends and
prolonged upslope. Have decided to let the mid-shift take another
look in order to increase confidence with temperatures and timing.
Either way the area will see some accumulation by late Monday with
possible impacts to travel.

The main trough exits the area by Tuesday with another shortwave
close behind embedded in northwest flow aloft. This could bring
another round of showers to the mountains starting by the afternoon
and spread over the plains into the evening hours. Convection will
be possible given temperatures rebounding back into the 50s and low
60s by Wednesday.

Upper level ridge builds in Thursday into Friday bringing dry
conditions with highs back into the upper 60s to 70s by Friday.
Another system is possible by Mother's Day so stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 233 PM MDT Sat May 1 2021

Expect VFR conditions and cloud bases to remain well above 6000
ft through the TAF period. Mid to upper level cloudiness will
continue to increase ahead of the approaching trough. Isolated,
high based showers and storms in the vicinity of the terminals are
possible by around 22Z, some stations are reporting virga.
Precipitation will be light or mostly virga given the dry lower
levels, but variable winds with gusts up to around 35 knots are
possible with passing storms. Surface winds should shift southerly
in the evening, then models are showing a brief northerly push
tonight before drainage patterns. Sunday, winds will shift
northerly to northeasterly behind a cold front which should reach
the terminals between late morning and noon.

&&

.HYDROLOGY...
Issued at 233 PM MDT Sat May 1 2021

There will be flooding concern for burn scars in the foothills
Sunday afternoon with widespread convective storms and showers.
About 0.5 inches of precipitation is forecast in the northern
foothills for the afternoon, but locally heavier amounts are
possible and might be accumulated in short timespans given the
convective mode.

Convective precipitation will turn to more stratiform behind a
cold front that will continue through Monday with snow levels
dropping to around 7000 feet. Total precipitation is projected
between 1 and 1.65 inches by late Monday with some uncertainty due
to the convective nature of the precipitation on Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through Monday evening
for COZ033-034.

&&

SHORT TERM...Direnzo
LONG TERM...Bowen
AVIATION...Direnzo
HYDROLOGY...Direnzo
Hazardous weather outlook, May 1, 9:44 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
944 AM MDT Sat May 1 2021

COZ030>051-021545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
944 AM MDT Sat May 1 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will develop over the mountains
and adjacent plains by later this afternoon and evening. Expect mainly
gusty winds to 40 mph, but very little rainfall. Temperatures
will be even warmer today with readings in the mid to upper 80s
across lower elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next storm system Sunday into Monday will bring colder
temperatures along with showers and thunderstorms. A few storms
could be strong to severe Sunday, especially during the early
afternoon. Across the mountains, heavy snow is expected above
9,000 feet, with rain likely for most of the Foothills. Rain and
snow will continue through Monday before ending Monday night with
snow mainly above 6500 ft.

Tuesday and Wednesday will be cool with a chance of scattered
showers. A warming and drying trend is expected by Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, May 1, 7:40 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
740 PM MDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     NON-TSTM WND GST 2 SW BROOMFIELD         39.90N 105.10W
05/01/2021  M72 MPH          JEFFERSON          CO   AWOS

            AWOS STATION KBJC BROOMFIELD JEFFC.

&&
Special weather statement, May 1, 7:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
740 PM MDT Sat May 1 2021

COZ038>040-043-020215-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
740 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
SOUTHEASTERN LARIMER...NORTHEASTERN DENVER...NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER COUNTIES UNTIL 815
PM MDT...

At 736 PM MDT, Doppler radar indicated isolated rain showers with
virga over the northern Urban Corridor and southwestern Weld County.
Wind gusts of 45 to 65 mph will be possible with these showers.

Locations impacted include...
Greeley, northeastern Aurora, Thornton, eastern Arvada, Westminster,
Longmont, southern Loveland, Broomfield, Commerce City, Northglenn,
Brighton, Lafayette, Evans, Louisville, Erie, Superior, Federal
Heights, Firestone, Denver International Airport and D.I.A Terminal
and Concourses.

LAT...LON 3981 10518 4038 10520 4046 10460 3980 10454
TIME...MOT...LOC 0136Z 228DEG 23KT 4025 10481

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:42 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more34 hr
May 2, 10:36 AM MDTSpecial Weather StatementBOUBoulder24 min
May 2, 11:01 AM MDTSpecial Weather StatementBOUBroomfield29 min
May 2, 11:40 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
May 2, 1:17 PM MDTSevere Thunderstorm WarningBOUAdams, Logan, Morgan, Washington28 min
May 2, 2:13 PM MDTSevere Thunderstorm WarningBOULincoln32 min
May 2, 2:19 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 3 more23 hr
May 2, 4:07 PM MDTFlash Flood WarningBOULarimer3 hr
May 2, 5:04 PM MDTSpecial Weather StatementBOUWeld41 min
May 2, 5:47 PM MDTAreal Flood AdvisoryBOUBoulder88 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.